Get your Health question answered in 3 easy steps

187 Doctors Online
Owl Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

What are risk of serotonin syndrome while on Effexor and Lexapro?

Answered by
Owl Image
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 2581 Questions

Question
I have received a lot of advice from physicians that the Effexor shoulgradually be increased. I am also on 20 mg lexapro. At what point do I need to worry about serotonin syndrome since these are both acting on serotonin?
Fri, 8 Aug 2014 in Mental Health
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
There is possibility but very minimal

Detailed Answer:
Dear XXXXXXX
Thanks for using healthcaremagic.

Your physician is right in saying that effexor should be gradually increased in almost all persons and very particularly for those who receiving Laxapro or some SSRI group of medicines.
With the low dose of Effexor (37.5), the risk is very minimal for serotonin syndrome. If there is sudden changes in dose than the risk is much larger in compare to gradual increase in doses of these two medicines.

Generally serotonin syndrome start to appear within 48 hours of addition or dose changes and if you are feeling well after passing two days than please get assure that you are not having serotonin syndrome with current doses.

I request you to provide following details in follow up query for further clarification if any.
1. Complete symptom description for which you got this prescription
2. History of previous medication
3. What was the response with previous medication.
4, Reason for two antidepressants as it is neither a recommended strategy nor scientific one.


'Hope I have answered your query. If you have any further questions I will be happy to help".
Thanks


Above answer was peer-reviewed by
 
Follow-up: What are risk of serotonin syndrome while on Effexor and Lexapro? 49 minutes later
Dr. XXXXXXX

I had been taking lexapro at 10mg or 15mg at times for a few years and to prevent recurrences. I had my first depression 12 years ago. I took celexa for the first episode and it worked great. Every time tried to wean off the celexa it would be ok for a while but I would always end up back on it. The I switched to lexapro after cel exta seemed to lose most it's positive effects.
This spring I developed a recurrence, so my doc raised lexapro to 20. When I was still having anxiety and other symptoms 2 weeks later he added Effexor. It's been about a week and I still felt awful this morning.
Do you think it's safe to go to 75mg of Effexor? I see doctor on Thursday

Thank you!
 
 
Answered by Dr. Ashok Kumar 9 hours later
Brief Answer:
You can ask for dose increase

Detailed Answer:
Dear XXXXXXX
Welcome back to healthcaremagic.

In that case your psychiatric took right decision to add on effexor when you had inadequate response and anxiety symptoms.

After one week of 37.5mg of effexor it is safe to increase the dose to 75mg.

At the same time I advise you to discuss other safer options with your doctor as add on therapy.

"If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health".
Regards
Dr Ashok
Above answer was peer-reviewed by
 
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  

Recent questions on Celexa

doctor1 MD

Hi there, I just started taking 5mg abilify with my 40mg of celexa. It s night 2 and experiencing pain in my chest area as well as my veins swelling and bulging all through my chest and down my arms. Also have slight pains in my legs. What is going on?

doctor1 MD

I started taking Vyvanse a month ago and have recently increased the dosage to 40 mg. I'm also taking Wellbutrin and Celexa. I've been constipated for the past few weeks and for the past few days there has been alot of bright red blood in the toilet after I have a bowel movement. Can the Vyvanse cause this?

doctor1 MD

My son is taking the flowing druges all at once and he wonts to know what can happen he is in prison they are Celexa ,Seroecel, Neurontin ,Cannaginoids, Marijuana,opiates, vicodin , all at the same time can it in crease the XXXXXXX of suicidal...

doctor1 MD

I have had diarrhea for a week which at times has been severe or I feel the need to go to thebathroom. I also feel light headed frequently and tired. I am a 55 year old female that has been on Celexa and Lithium for 3 years. I have not been to the doctor.

doctor1 MD

I'm 52 years old. on many meds. recently I have been feeling like buggs are crawling on my arms. From wrist to shoulder. take metoprol,lisnipril metfiormin. celexa ,welbutrin at different times of the day. should I call my Dr

doctor1 MD

Hi I am a recovering oxycodone user for 8 yrs, I have developed bleeding finger nails,their falling off & throb, My ankles & legs are swelling & I have terrible pain in them,My skin hurts & I have rash spots. I keep falling & have banged up my...

doctor1 MD

Im on a special weight loss program where i am on 4 different medications, it just so happens that I start it today (as the medications came in the mail) and I am also starting Celexa for anxiety as well today. I have been on both before and they work really well but not on both at the same time. Im wanting to make sure its okay to that Celexa with the weight loss program. The weight loss program consists of Chlordiazep 5 mg, Thermogenic D, Dicyclomine 10 mg, and Phendimetraz 35 mg.